Opioid-induced respiratory depression

Author(s): Dorothy James Moore, DNP, FNP-C, CCRN

Be prepared and know the risks.

Takeaways:

  • Risk factors for opioid-induced respiratory depression include impaired rental clearance, high opioid tolerance, and sleep apnea history.
  • Tools for assessing patient sedation levels include Richmond Agitation-Sedation Scale and Pasero Opioid-induced Sedation Scale.

Myrna Dubois*, who’s 67 years old, arrives in the emergency department (ED) with diffuse abdominal pain (which she rates as 10 on a scale of 0 to 10); she reports nausea and vomiting for 3 days. Her temperature has been normal and her last bowel movement was 3 days ago. She receives 2 mg hydromorphone I.V. for severe pain at 2 pm, 3 pm, 4 pm, and 6 pm.

A computed tomography scan reveals a small bowel obstruction; a nasogastric (NG) tube is placed to decompress the small bowel. At 8 pm, Ms. Dubois is transferred to a med/surg floor for observation. Mike Nguyen, RN, prepares her room, including verifying that the wall oxygen works, that a bag-valve mask is at the bedside, and that capnography is set up for monitoring.

History and assessment hints

Ms. Dubois’ medical history includes obesity, moderate chronic kidney disease, chronic obstructive pulmonary disease, and chronic low back pain. Vital signs are similar to those obtained on admission: BP 148/96 mmHg, HR 108 bpm, RR 18 breaths per minute, temperature 99.9° F (37.7° C), and oxygen saturation 94% on room air. The NG tube has drained 800 mL. Ms. Dubois says her nausea is gone but she’s still experiencing stomach and low back pain.

Mike notes that the patient’s home medication list includes gabapentin, lorazepam, and fentanyl patches, as well as salmeterol and fluticasone. He double-checks that her fentanyl patch was removed in the ED.

Ms. Dubois still rates her pain as 10 out of 10, describing constant stomach, back, and neck pain. She asks repeatedly for more pain medication. Her Glasgow coma scale is 15 and her Richmond Agitation-Sedation Scale (RASS) score is +1 (she’s restless and anxious). Mike administers an additional dose of hydromorphone, 2 mg I.V. push, as ordered.

Mike places Ms. Dubois on the bedside telemonitor to measure her BP, RR, and HR, and he adds capnography to measure end tidal carbon dioxide (ETco2). He then steps out of the room to call the hospitalist and ask about pain management.

When Mike returns, he notes that Ms. Dubois’ oxygen saturation level is decreasing. Her ETco2 has climbed to 48 mmHg, her RR is 6 breaths per minute, and she’s difficult to arouse. Mike pages the rapid response team and places the patient in a Fowler’s position. Her RASS score is -4 (she responds to physical stimulation but not to voice). Mike attaches the bedside bag-valve mask to supplement oxygen and begins ventilation.

The team arrives and administers 0.4 mg of naloxone by I.V. A second dose is given after 5 minutes and Ms. Dubois’ RR climbs to 14 breaths per minute. The goal in giving naloxone is adequate ventilation, not complete reversal of the opioid. Because of the relatively short half-life of naloxone (from 30 minutes to an hour), Mike stays at the patient’s bedside to observe her during recovery and assess whether she may need an additional dose.

Education and follow-up

Mike’s awareness of the risk factors for opioid-induced respiratory depression—impaired renal clearance, which can cause a stacking effect with opioid medications; high opioid tolerance; history of obstructive sleep apnea; and obesity—prompted him to assess Ms. Dubois using RASS (another useful tool is the Pasero Opioid-induced Sedation Scale), review her home medication list, and check for fentanyl patches. And his use of cap­nography helped him quickly discover the change in Ms. Dubois’ respiratory status, contributing to her full recovery.

 *Names are fictitious.

Dorothy James Moore is a family nurse practitioner at WorkitHealth in Lafayette, California, and an assistant professor at The Valley Foundation School of Nursing, San Jose State University in California.

References

Cauley CE, Anderson G, Haynes AB, Menendez M, Bateman BT, Ladha K. Predictors of in-hospital postoperative opioid overdose after major elective operations: A nationally representative cohort study. Ann Surg. 2017;265(4):702-8.

Hall KR, Stanley AY. Literature review: Assessment of opioid-related sedation and the Pasero Opioid Sedation Scale. J Perianesth Nurs. 2019;34(1):132-42.

Jungquist CR, Card E, Charchaflieh J, Gali B, Yilmaz M. Preventing opioid-induced respiratory depression in the hospitalized patient with obstructive sleep apnea. J Perianesth Nurs. 2018;33(5):601-7.

McEvoy T, Moore J, Generali J. Inpatient prescribing and monitoring of fentanyl transdermal systems: Adherence to safety regulations. Hosp Pharm. 2014;49(10):942-9.

Stites M, Surprise J, McNiel J, Northrop D, De Ruyter M. Continuous capnography reduces the incidence of opioid-induced respiratory rescue by hospital rapid resuscitation team. J Patient Saf. 2017.

Tawfic QA, Bellingham G. Postoperative pain management in patients with chronic kidney disease. J Anaesthesiol Clin Pharmacol. 2015;31(1):6-13.

LEAVE A REPLY

Please enter your comment!
Please enter your name here